Granulomatous foreign body reaction to dermal cosmetic fillers with intraoral migration
Shokoufeh Shahrabi-Farahani1, Mark A Lerman2, Vikki Noonan3
1Assistant Professor, Department of Diagnostic Sciences and Oral Medicine, Division of Oral and Maxillofacial Pathology, UTHSC College of Dentistry, Memphis, TN, USA.
Objective:
We report intraoral granulomatous foreign body reactions in patients treated with calcium hydroxylapatite (CHA) or poly-l-lactic acid (PLA).
Study Design:
Clinical and histopathologic data were obtained from 25 patients who developed orofacial nodules or swelling after dermal filler injections.
Results:
All 25 patients were women aged 35 to 78 years (median, 55 years). All had a history of injection of CHA (n = 13) or PLA (n = 12) to the lips, nasolabial area, or mental area. Two patients developed cutaneous nodules at the sites of injections; all others presented with intraoral nodules (labial/buccal or vestibular mucosa) distant from the site of injections, suggestive of filler migration. Five of 21 cases presented with pain. Histopathologically, CHA presented as a diffuse mass of mauve-gray or beige, nonrefractile spherules, and PLA as rice- or spindle-shaped, geometric, refractile bodies within circumscribed nodules.
Conclusions:
Cutaneous injections of CHA and PLA fillers may induce granulomatous reactions presenting as intraoral nodules distant from the injection sites.
Related Concept Videos
Hypersensitivity Reactions: Immune-Complex Reactions
Allergic Drug Reactions


